North Dakota, 2013

Blizzard and Heavy Snow in North Dakota, January 11 to 12, 2013

January 11 to 12, 2013 · NWS BIS · 14 events in 14 counties and zones

A strong winter storm brought a wide variety of severe winter weather to the Northern Plains region the 11th and 12th. The first wave of winter weather arrived during the morning hours of the 11th in the form of light freezing rain.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong winter storm brought a wide variety of severe winter weather to the Northern Plains region the 11th and 12th.

The first wave of winter weather arrived during the morning hours of the 11th in the form of light freezing rain. This resulted in a light coating of ice on roads making travel hazardous across west and central North Dakota. The precipitation eventually turned over to all snow later in the morning. A band of heavy snow developed early in the afternoon across south central North Dakota, extending north and east into the northern Red River Valley by early in the evening of the 11th. The snow ended from the west during the morning hours of the 12th. Up to six inches of snow fell over parts of south central North Dakota.

Another area of heavy snow over eastern Montana on the 11th eventually developed east into northwest and north central North Dakota, where up to six inches of snow fell.

In addition to the snow, strong north winds gusting to over 35 miles per hour at times created widespread blowing and drifting snow reducing visibilities during the evening of the 11th through the morning hours of the 12th. The worst conditions occurred over northwest and far north central North Dakota where blizzard conditions were observed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 11, 3:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 11, 3:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CST FRI JAN 11 2013

.SHORT TERM...NOW THROUGH SATURDAY AFTERNOON...

MAIN CHALLENGE FOR THE SHORT TERM IS THE ONGOING STORM THAT IS
IMPACTING THE NORTHERN PLAINS. 12Z DETERMINISTIC MODEL SOLUTIONS
ARE CONSISTENT WITH PREVIOUS RUNS...KEEPING THE GENERAL SETUP AND
IMPACTS ACROSS THE REGION. NO CHANGES WERE MADE TO PREVIOUS FORECAST.

THE CHALLENGE OVER THE NEXT FEW HOURS WILL BE THE WINDS AND THE
POSSIBILITY OF UPGRADING PORTIONS OF OUR CURRENT HEADLINES TO A
BLIZZARD WARNING. WINDS ACROSS THE NORTH AND EASTERN MONTANA HAVE
BEEN SUSTAINED ABOVE 25 MPH WITH GUSTS OVER 40 MPH OVER THE LAST
FEW HOURS...WITH REPORTED VISIBILITIES OF LESS THAN A QUARTER MILE.
GFS/NAM MODEL SOUNDINGS SUPPORT THIS AS WINDS AT THE TOP OF THE
MIXING LAYER ARE NEAR 45 KTS. THIS AREA OF STRONG WINDS IS
PROJECTED TO SHIFT SOUTHEAST...BUT UNCERTAINTY REMAINS ON WHETHER
THIS WILL COINCIDE WITH THE HEAVIEST SNOWFALL AND FURTHER REDUCE
VISIBILITIES. FURTHER UNCERTAINTY EXISTS TO WHETHER MIXING TO THE
SURFACE WILL CONTINUE. AS A RESULT...WILL STICK WITH A MENTION OF
NEAR BLIZZARD CONDITIONS IN THE WINTER STORM WARNING TEXT.

LATEST SATELLITE IMAGERY SHOWS AN AREA OF MOISTURE AND FAVORABLE
DYNAMICS LOCATED OVER EASTERN WYOMING...NORTHWEST OF THE SURFACE
LOW OVER THE CENTRAL PLAINS. THIS AREA OF MOISTURE/DYNAMICS WILL
SHIFT NORTHEAST AND REFOCUS THE FAVORED AREA OF MODERATE TO HEAVY
SNOWFALL OVER CENTRAL AND EASTERN NORTH DAKOTA LATER THIS EVENING.
MODELS KEEP THE HEAVIEST SNOWFALL AMOUNTS OVER SOUTH CENTRAL AND
EASTERN NORTH DAKOTA...AND THIS COINCIDES WITH THE MOVEMENT OF THE
AFOREMENTIONED MOISTURE/FAVORABLE DYNAMICS. THE TIMING OF THE
HEAVIEST SNOWFALL WILL OCCUR BETWEEN 00Z AND 12Z SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...

THROUGH THE WEEKEND AND INTO MONDAY:
BY SATURDAY NIGHT THE MAIN SEGMENT OF THE WINTER STORM IS PROGGED TO
BE OVER THE NORTHERN GREAT LAKES MOVING TOWARDS THE HUDSON BAY AREA.
AT UPPER LEVELS THE MAIN LONGWAVE TROUGH REMAINS OVER OUR
AREA...EXTENDING FROM A LARGE-SCALE UPPER LEVEL LOW OVER NORTH
CENTRAL CANADA SOUTHWARD ACROSS SASKATCHEWAN AND THE WESTERN US
PLAINS STATES TO ANOTHER UPPER LOW OVER COLORADO/WYOMING. THIS WILL
KEEP THE COLD ARCTIC AIR IN PLACE OVER NORTH DAKOTA THROUGH MONDAY.
LOOKING AT LOWS FROM 5 BELOW TO 20 BELOW SATURDAY NIGHT AND SUNDAY
NIGHT WITH HIGHS SUNDAY AND MONDAY FROM 5 BELOW NORTH CENTRAL TO
AROUND 10 ABOVE SOUTHWEST.

TUESDAY AND WEDNESDAY:
A WARM-UP BUT WITH A CHANCE OF LIGHT SNOW. THE UPPER LEVEL LONGWAVE
TROUGH IS EAST OF THE STATE...WITH NORTHWEST FLOW ALOFT. MONDAY
NIGHT/TUESDAY A SHORTWAVE ENERGY IMPULSE MOVES SOUTHEAST ACROSS THE
STATE. THIS IS FOLLOWED BY ANOTHER STRONGER IMPULSE ON WEDNESDAY
WITH A STRONG COLD FRONT FOLLOWING A FAST-MOVING CLIPPER SYSTEM.
EXPECTING HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE 20S CENTRAL TO
AROUND 30 IN THE WEST. MAINLY CHANCES OF LIGHT SNOW...WITH POSSIBLE
PERIODS OF LIGHT MIXED PRECIPITATION.

THURSDAY AND FRIDAY:
DRY WITH A COOLING TREND FOLLOWING THE CLIPPER SYSTEM WITH CONTINUED
NORTHWEST FLOW ALOFT BETWEEN A WEST COAST RIDGE AND A LARGE DOMINANT
HUDSON BAY LOW. HIGHS THURSDAY IN THE TEENS AND 20S...AND ON FRIDAY
LOOK FOR HIGHS MAINLY FROM 5 TO 15 ABOVE NORTH AND CENTRAL TO THE
20S SOUTHWEST.

&&

.AVIATION...

A SIGNIFICANT WINTER STORM WAS BRINGING MULTIPLE HAZARDS TO ALL
AVIATION INTERESTS ACROSS WEST AND CENTRAL NORTH DAKOTA FRIDAY INTO
SATURDAY. WIDESPREAD IFR CONDITIONS WILL CONTINUE TO IMPACT THE
REGION FRIDAY AND FRIDAY NIGHT WITH SNOW AND BLOWING SNOW. IMPROVING
CONDITIONS FROM WEST TO EAST BEGINNING AROUND DAYBREAK SATURDAY
MORNING. NORTH TO NORTHWEST WINDS AT 20-25 KNOTS GUSTING TO 30-34
KNOTS IS EXPECTED ACROSS THE STATE TONIGHT...DECREASING GRADUALLY
FROM WEST TO EAST DURING THE DAY ON SATURDAY. WIDESPREAD SNOW WILL
INCREASE LATE THIS FRIDAY AFTERNOON AS A SURGE OF MOISTURE WAS
MOVING NORTHWARD FROM SOUTH DAKOTA AND IS EXPECTED TO MOVE INTO
SOUTHERN NORTH DAKOTA. WINDS GUSTING TO 35 KTS WILL CAUSE NEAR
BLIZZARD CONDITIONS GENERALLY EAST OF A LINE FROM KMOT-KBIS AFTER
00Z SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NDZ004-005-011>013-018>023-025-033>037-040>048-050-051.

WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NDZ001>003-009-010-017-031-032.

&&

SHORT TERM...LTH
LONG TERM/AVIATION...JV
Hazardous weather outlook, Jan 11, 3:44 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CST FRI JAN 11 2013

NDZ001>003-009-010-017-031-032-122145-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-
BILLINGS-
344 PM CST FRI JAN 11 2013 /244 PM MST FRI JAN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT AND SATURDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH SATURDAY MORNING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS AND UPDATES.

WIND CHILL TEMPERATURES TO 35 BELOW ZERO WILL OCCUR THROUGH
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

WIND CHILL TEMPERATURES TO 35 BELOW ZERO CAN BE EXPECTED SUNDAY
MORNING.

THERE IS A CHANCE FOR SNOW MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
THEIR SNOWFALL REPORTS AT 1-800-247-0212.

NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-122145-
BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
344 PM CST FRI JAN 11 2013 /244 PM MST FRI JAN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT AND SATURDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY MORNING.
PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS AND
UPDATES.

WIND CHILL TEMPERATURES TO 35 BELOW ZERO WILL OCCUR THROUGH
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

WIND CHILL TEMPERATURES TO 35 BELOW ZERO ARE EXPECTED SUNDAY
MORNING.

THERE IS A CHANCE OF SNOW TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
THEIR SNOWFALL REPORTS AT 1-800-247-0212.

HUBER

In the hours before

Local storm report, Jan 11, 5:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     SNOW             3 NNE BELCOURT          48.88N  99.72W
01/11/2013  E12.0 INCH       ROLETTE            ND   PUBLIC

            STORM TOTAL SNOWFALL AS OF 5...30PM. HEAVY SNOW STILL
            COMING DOWN WITH 50 FEET OF VISIBILITY.

&&

MMATHEWS
Local storm report, Jan 11, 5:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     SNOW             3 NNE BELCOURT          48.88N  99.72W
01/11/2013  E2.0 INCH        ROLETTE            ND   PUBLIC

            STORM TOTAL SNOWFALL AS OF 5...30PM. BLOWING SNOW AT
            TIME OF OBSERVATION WITH 50 FEET OF VISIBILITY.

&&

MMATHEWS
Local storm report, Jan 11, 5:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     SNOW             CROSBY                  48.91N 103.30W
01/11/2013  E5.0 INCH        DIVIDE             ND   EMERGENCY MNGR

            BLOWING SNOW AND VISIBILITY LESS THAN A QUARTER MILE AT
            TIME OF OBSERVATION.

&&

MMATHEWS
Local storm report, Jan 11, 5:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     SNOW             BOWBELLS                48.80N 102.25W
01/11/2013  E2.0 INCH        BURKE              ND   EMERGENCY MNGR

            BLOWING SNOW AND VISIBILITY LESS THAN A QUARTER MILE AT
            TIME OF OBSERVATION.

&&

MMATHEWS
Local storm report, Jan 11, 5:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     SNOW             WILLISTON               48.15N 103.63W
01/11/2013  E3.0 INCH        WILLIAMS           ND   EMERGENCY MNGR

            BLOWING SNOW AND VISIBILITY AROUND 25 FEET AT TIME OF
            OBSERVATION.

&&

MMATHEWS
Local storm report, Jan 11, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     SNOW             CARTWRIGHT              47.86N 103.93W
01/11/2013  E2.5 INCH        MCKENZIE           ND   BROADCAST MEDIA

            TOTAL NEW SNOWFALL AS OF 6PM.

&&

MMATHEWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Logan

When
January 11, 6:00 PM CST to January 12, 2:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Six inches of snow was reported at Gackle.

Heavy Snow, La Moure

When
January 11, 6:00 PM CST to January 12, 2:00 AM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Six inches of snow was estimated in western LaMoure County.

Heavy Snow, Dunn

When
January 11, 6:00 PM CST to 9:45 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Six inches of snow was estimated in northern Dunn County.

Blizzard, Divide

When
January 11, 6:12 PM CST to January 12, 2:00 AM CST
Where
Divide forecast zone
Reported by
Emergency Manager
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, Williams

When
January 11, 6:12 PM CST to January 12, 2:00 AM CST
Where
Williams forecast zone
Reported by
Emergency Manager
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, Burke

When
January 11, 6:12 PM CST to January 12, 2:00 AM CST
Where
Burke forecast zone
Reported by
Emergency Manager
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, McKenzie

When
January 11, 6:12 PM CST to January 12, 2:00 AM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, Mountrail

When
January 11, 6:12 PM CST to January 12, 2:00 AM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, Renville

When
January 11, 6:12 PM CST to January 12, 4:00 AM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, Ward

When
January 11, 7:00 PM CST to January 12, 4:00 AM CST
Where
Ward forecast zone
Reported by
Mesonet

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, McHenry

When
January 11, 7:00 PM CST to January 12, 4:00 AM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Blizzard, Bottineau

When
January 11, 7:00 PM CST to January 12, 4:00 AM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

Heavy Snow, McLean

When
January 11, 8:00 PM CST to January 12, 2:00 AM CST
Where
McLean forecast zone
Reported by
Mesonet

Six inches of snow was estimated in northwestern McLean County.

Blizzard, Rolette

When
January 11, 8:00 PM CST to January 12, 7:00 AM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Northwest winds in excess of 35 miles per hour, combined with falling snow and existing loose snow cover on the ground, resulted in several hours of near zero visibilities.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423747, 423748, 423749, 423751, 423752, 423753, 423754, 423755, 423756, 423757, 423758, 423759, 423750, 423760.